A 66-year-old man on sertraline is prescribed regular ibuprofen for knee pain. What is the main risk and the sensible precaution?
Answer and explanation
Correct answer: D. Increased gastrointestinal bleeding, so consider a proton pump inhibitor or an alternative analgesic
- Step 1: SSRIs impair platelet function and NSAIDs damage the gastric mucosa.
- Step 2: Combining them raises upper GI bleeding risk, so gastroprotection or alternative analgesia is advised.
Answer
Increased gastrointestinal bleeding, so consider a proton pump inhibitor or an alternative analgesic.
Why not the others: No clinically important interaction exists, so the two drugs can be prescribed together safely: An interaction exists. Serotonin syndrome only, and no other precautions or alternative analgesic are needed: The key risk is bleeding. Hyperkalaemia with a skin rash, so potassium monitoring is the only precaution needed: These are not the main effects.
Practise more Common presentations and prescribing.
Free questions with an explanation for every one, and full timed PLAB 1 (GMC, international medical graduates) mock tests.
More Common presentations and prescribing questions
- An adult has a sore throat. FeverPAIN is 4. What does NICE advise?
- A non-pregnant woman aged 30 has uncomplicated lower urinary tract infection with no allergies and eGFR 90. Which first-line treatment is re…
- A 57-year-old with epigastric discomfort has lost 6 kg unintentionally. What does NICE NG12 advise?
- A 40-year-old has low back pain with new urinary retention and saddle numbness. What is the right action?
- A 73-year-old woman has new temporal headache, jaw claudication and ESR 90 mm/h. What is the correct immediate management?
- A 59-year-old man has iron deficiency anaemia with ferritin 8 micrograms/L and no obvious cause. What is the most appropriate next step?